Delaware, 2007

Dense Fog in Delaware, December 14, 2007

December 14, 2007 · NWS PHI · 1 event in 1 county or zone

Following a storm system on December 13th, a moist air mass was left in place. As a weak area of high pressure settled in early on the 14th, this allowed for light winds which combined with the moist air mass.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Following a storm system on December 13th, a moist air mass was left in place. As a weak area of high pressure settled in early on the 14th, this allowed for light winds which combined with the moist air mass. As a result, areas of dense fog formed across northern parts of Delaware. The dense fog occurred from about 4 AM EST and lasted until about 10 AM EST. The dense fog caused flight delays at nearby Philadelphia International Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 13, 6:58 PM EST, 9 hours 2 minutes earlier.

Area forecast discussion, Dec 13, 6:58 PM EST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
658 PM EST THU DEC 13 2007

.SYNOPSIS...
LOW PRESSURE OFF THE ATLANTIC SEABOARD WILL HEAD OUT TO SEA
TONIGHT. A WEAKENING COLD FRONT MAY CROSS THE AREA LATE FRIDAY
INTO SATURDAY MORNING. WEAK HIGH PRESSURE WILL BRIEFLY CROSS THE
AREA FOR SATURDAY BEFORE ANOTHER STORM SYSTEM MOVES THROUGH THE
REGION ON SUNDAY. HIGH PRESSURE SHOULD MOVE INTO THE AREA THROUGH
TUESDAY WITH ANOTHER WEAK AREA OF LOW PRESSURE AND FRONTAL SYSTEM
THAT MAY CROSS THE REGION ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ALL WINTER WEATHER HEADLINES HAVE BEEN DISCONTINUED. HOWEVER,
SINCE SOME LIGHT FREEZING DRIZZLE MAY DEVELOP OVER THE HIGHER
ELEVATIONS, WE DID ISSUE AN SPS INDICATING THIS POSSIBILITY.

OTHERWISE, THE LOW OFF THE COAST WAS CAUSING WINDS TO COME AROUND
TO N OR NW AND ALLOWING DOWNSLOPE FLOW TO DEVELOP OVER AREAS FROM
RDG/ABE/TTN S/E. TO THE NORTH, WINDS WERE LIGHT AND WILL COME AROUND TO W
LATER TNGT. THE LOW CLOUDS WILL LINGER NORTH AND THIS COULD BE THE
CAUSE FOR LIGHT DRIZZLE/FRZG DRIZZLE. DOWNSLOPE FLOW WILL ALLOW
CONTINUED DRYING SOUTH BUT THE DOWNSLOPE FLOW IS NOT EXPECTED TO
BE STRONG ENOUGH TO ELIMINATE THE CLOUD COVER BEFORE MORNING.

TEMPS WILL HOLD WHERE THEY ARE AND MAY DROP A COUPLE DEGREES JUST
BEFORE SUNRISE. BUT BY THEN, ALL PCPN SHOULD BE GONE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
ONCE WE GET THE CURRENT STORM OUT OF THE AREA, WELL HAVE ANOTHER
ONE RIGHT ON ITS TAILS. FRIDAY A WEAKENING COLD FRONT, ASSOCIATED
WITH AN AREA OF LOW PRESSURE THAT WILL PASS WELL TO OUR NORTH,
WILL CROSS THE AREA. AT THIS TIME IT LOOKS LIKE IT SHOULD REMAIN
DRY. WEAK HIGH PRESSURE WILL BRIEFLY CROSS THE AREA FOR SATURDAY,
BEFORE THE NEXT SYSTEM MOVES IN FOR SATURDAY NIGHT. THIS WILL BE
ANOTHER TRICKY SYSTEM TO FORECAST FOR IN RELATION TO THE PRECIP
TYPES. THE GFS, ECMWF, AND CANADIAN MOVE THE SYSTEM BASICALLY
RIGHT OVER TOP OF OUR CWA, WHICH WOULD LIKELY PRODUCE MORE LIQUID
FOR PARTS OF OUR AREA. THE NAM AND SREF KEEP THE SYSTEM OFFSHORE,
WHICH WOULD PRODUCE MORE SNOW. UP TO THIS POINT, THE GFS, ECMWF,
AND CANADIAN HAVE HAD BETTER RUN TO RUN CONSISTENCY OPPOSED TO THE
NAM AND SREF WHO HAVE ARE TRYING TO COME MORE IN LINE WITH THE
OTHERS. ACTUALLY, THE LAST THREE ECMWF RUNS HAVE NEARLY BEEN
IDENTICAL WITH THEIR PLACEMENTS AND TRACKS OF THE STORM WITH THE
GFS BEING PRETTY CLOSE. FOR THIS FORECAST, WILL FOLLOW MORE OF THE
GFS, ECMWF, AND CANADIAN SOLUTIONS, WHICH WOULD BRING US A WARMER
FORECAST THAN BEFORE. WE HAVE NOT GONE WAY WARM, SO WE STILL HAVE
SOME SORT OF FROZEN PRECIP FOR MOST OF OUR AREA. LOOKING AT THE
FORECAST SOUNDINGS, PRECIP MAY BEGIN LATE SATURDAY AFTERNOON/EARLY
EVENING AS SNOW FOR MUCH OF THE AREA AS THEY ARE COLD, THEN BEGIN
TO CHANGE OVER TO A MIX ACROSS MUCH OF THE AREA. AS THE LOW
CROSSES THE AREA, WE SHOULD GET ENOUGH WARM AIR TO CHANGE OVER
MUCH OF THE AREA ALONG AND SOUTH OF THE I95 CORRIDOR TO RAIN.
AFTER THE SYSTEM MOVES TO OUR NORTHEAST, THERE MAY STILL BE SOME
SHOWERS LINGER AROUND FOR THE DAY, MOSTLY IN THE FORM OF SNOW, BUT
POSSIBLY SOME RAIN/SNOW MIX IN THE SOUTH.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS THE WINTER STORM PULLS AWAY FROM OUR REGION, IT WILL LEAVE
BLUSTERY COLD WEATHER IN ITS WAKE. SNOW SHOWERS MAY CONTINUE IN OUR
NORTHERN AREAS INTO SUNDAY NIGHT BUT SHOULD TAPER OFF TO FLURRIES
AFTER MIDNIGHT. ELSEWHERE, CLEARING WILL SET IN OVERNIGHT. HIGH
PRESSURE PUSHING IN FROM THE WEST MONDAY WILL BRING DIMINISHING
WINDS ALONG WITH FAIR BUT COLD WEATHER. THE HIGH WILL BE THE
DOMINANT WEATHER FEATURE THROUGH MUCH OF THE UPCOMING WEEK. A WEAK
DISTURBANCE IN THE MIDDLE AND UPPER ATMOSPHERE MOVING ACROSS TO OUR
NORTH MAY BRING SOME CLOUDS TO NORTHERN SECTIONS LATE MONDAY NIGHT
INTO TUESDAY, BUT, WITH A LACK OF MOISTURE, NO PRECIPITATION IS
EXPECTED WITH THIS FEATURE. THE HIGH PRESSURE SYSTEM WILL REACH OUR
AREA TUESDAY NIGHT AND WEDNESDAY AND THEN MOVE SLOWLY OFF TO THE
EAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. TEMPERATURES WILL BE ON
THE COLD SIDE EARLY IN THE WEEK, ESPECIALLY IN OUR NORTHERN AREAS
THAT HAVE A SNOW COVER, BUT WILL BEGIN TO CLIMB ON THE BACKSIDE OF
THE HIGH AS IT PULLS OFF TO THE EAST LATER WEDNESDAY THROUGH
THURSDAY NIGHT. MOISTURE WILL ALSO BE ON THE INCREASE LATER IN THE
WEEK AS A WEAK UPPER AIR DISTURBANCE MOVES EAST ACROSS THE GREAT
LAKES AND ANOTHER CUT OFF LOW TRIES TO ORGANIZE OVER THE MISSISSIPPI
VALLEY. WILL WE BRING AN INCREASE IN CLOUD COVER INTO OUR ARE LATE
WEDNESDAY NIGHT INTO THURSDAY NIGHT BUT WILL HOLD OFF ON MENTIONING
ANY PRECIPITATION AT THIS TIME.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
SOME IFR CIGS WERE STILL LINGERING OVER THE REGION, BUT VSBYS HAVE
IMPROVED TO UNRESTRICTED AT MOST OF THE TAF SITES AS THE LOW OFF
THE COAST IS TAKING OVER THE CIRCULATION OVER THE REGION ALLOWING
A LIGHT NW WIND TO DEVELOP AND THEREBY IMPROVING THE CONDITIONS.
CIGS WILL IMPROVE TO 1-2 THSD AT ABE/RDG THIS EVENING AND IMPROVE
TO OVER 3 THSD FT BY MRNG THERE WITH VFR CONDITIONS CONTINUING
THROUGH FRIDAY. AT THE REST OF THE TAF SITES, CIGS SHOULD IMPROVE
TO OVER 3 THSD FT AROUND MIDNIGHT WITH VFR CONDITIONS CONTINUING
THROUGH FRIDAY.

THE NEXT SIGNIFICANT WEATHER SYSTEM IS EXPECTED TO ARRIVE LATE
SATURDAY INTO SUNDAY AS A STORM SYSTEM FROM THE SOUTHWEST AFFECTS
THE REGION. EXPECT IFR CONDS TO OCCUR WITH THIS SYSTEM WITH WINTRY
WEATHER ESPECIALLY AT PHL/PNE/TTN/RDG/ABE.  IMPROVING CONDITIONS
ARE ANTICIPATED FOR MONDAY. THERE IS UNCERTAINTY TO THE STRENGTH,
BUT A CLIPPER TYPE SYSTEM MIGHT CAUSE SOME CIG/VSBY RESTRICTIONS
ON TUESDAY.

&&

.MARINE...
SCA WAS CANCELLED AS WINDS AND SEAS OVER OUR SOUTHERN WATERS HAVE
DIMINISHED. THE LOW PRES RESPONSIBLE FOR THE CUR PCPN WILL SHOOT
OFFSHORE FAIRLY QUICKLY AND IS NOT EXPECTED TO RAISE SCA CONDS. A
HIGH PRESSURE SYSTEM WILL BUILD IN FROM CANADA LATER FRIDAY INTO
SATURDAY BEFORE THE NEXT NOREASTER.

WIND SPEEDS AND SEAS ARE ANTICIPATED TO BE ON THE INCREASE ON
SATURDAY AFTERNOON AND SATURDAY EVENING. THE CENTER OF THE NOREASTER
IS EXPECTED TO PASS OVER OR NEAR OUR REGION EARLY ON SUNDAY BEFORE
REACHING THE COASTAL WATERS OF NEW ENGLAND ON SUNDAY AFTERNOON.  THE
STRONG LOW SHOULD THEN MOVE UP OVER CANADIAN MARITIME PROVINCES ON
SUNDAY NIGHT. WITH THE STRONG NOREASTER IN THE FORECAST, IT SEEMS
QUITE LIKELY THAT WE WILL NEED AT LEAST A GALE WARNING FROM SATURDAY
NIGHT INTO SUNDAY NIGHT. WE ARE FORTUNATE THAT WE ARE BETWEEN SPRING
TIDE CYCLES AS RIGHT NOW CURRENT PROJECTIONS WOULD GIVE US MINOR
TIDAL FLOODING AS THE MOST LIKELY OUTCOME. AS THE LOW PULLS AWAY,
BLOWOUT TIDES MIGHT OCCUR SUNDAY NIGHT AND MONDAY.

AFTER THE NOREASTER PULLS AWAY, ANOTHER HIGH PRESSURE SYSTEM SHOULD
GIVE AREA WINDS AND WATERS AN OPPORTUNITY TO DIMINISH AND SUBSIDE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...LR
NEAR TERM...STAUBER/RPW
SHORT TERM...LR
LONG TERM...RPW
AVIATION...STAUBER
MARINE...GIGI
Hazardous weather outlook, Dec 13, 6:53 PM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
653 PM EST THU DEC 13 2007

NJZ001-PAZ054-055-150000-
SUSSEX-CARBON-MONROE-
653 PM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF PATCHY FREEZING DRIZZLE. THERE WILL
ALSO BE AREAS OF FOG.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CONSIDERABLY STRONGER LOW PRESSURE SYSTEM WILL AFFECT THE AREA ON
THE WEEKEND WITH THE POTENTIAL FOR MORE SIGNIFICANT WINTRY
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-008-PAZ060>062-150000-
WARREN-MORRIS-BERKS-LEHIGH-NORTHAMPTON-
653 PM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF PATCHY FREEZING DRIZZLE OVER THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CONSIDERABLY STRONGER LOW PRESSURE SYSTEM WILL AFFECT THE AREA ON
THE WEEKEND WITH THE POTENTIAL FOR MORE SIGNIFICANT WINTRY
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012-015-PAZ067>069-150000-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CHESTER-MONTGOMERY-BUCKS-
653 PM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF PATCHY FREEZING DRIZZLE OVER THE
HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ013-016>020-027-PAZ070-071-150000-
NEW CASTLE-CECIL-WESTERN MONMOUTH-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-DELAWARE-
PHILADELPHIA-
653 PM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CONSIDERABLY STRONGER LOW PRESSURE SYSTEM WILL AFFECT THE AREA
ON THE WEEKEND WITH THE POTENTIAL FOR MORE SIGNIFICANT WINTRY
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ014-021>026-150000-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
653 PM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA ON THE WEEKEND
WITH THE POTENTIAL FOR HEAVY RAIN AND POSSIBLY ALSO SOME WINTRY
PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-150000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
653 PM EST THU DEC 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS AND ROUGH SEAS MAY DEVELOP ON SATURDAY AND CONTINUE
INTO MONDAY AS A LOW PRESSURE SYSTEM APPROACHES AND STRENGTHENS
ALONG THE MID ATLANTIC COAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, New Castle

When
December 14, 4:00 AM EST to 10:00 AM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2007Every state in 2007This day in weather historyWarnings in Delaware, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68582.